Alert archive / Puerto Rico / Special Marine Warnings in 2021

Special Marine Warning 13, NWS JSJ

July 3, 2021

NWS JSJ issued this special marine warning at Jul 3, 2021, 4:13 AM CDT. It was in force for 92 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 3, 2021, 4:13 AM CDT (09:13 UTC)
Expired
Jul 3, 2021, 5:45 AM CDT
In force
92 min
Issued by
NWS JSJ
Area
Storm-based polygon
Hail
0.0 in
Wind
40.0 mph

The radar

The San Juan radar (TJUA), 84 km from the middle of the area, began a volume at 09:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The text

As transmitted.

465 
WHCA52 TJSJ 030913
SMWSJU
AMZ732-735-741-745-031045-
/O.NEW.TJSJ.MA.W.0013.210703T0913Z-210703T1045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service San Juan PR
513 AM AST Sat Jul 3 2021

The National Weather Service in San Juan has issued a

* Special Marine Warning for...
  Caribbean Waters of Puerto Rico from 10 NM to 17N...
  Coastal Waters OF Southwestern Puerto Rico out 10 NM...
  Coastal Waters of Southern Puerto Rico out 10 NM...
  Mona Passage Southward to 17N...

* Until 645 AM AST.

* At 508 AM AST, rainbands with areas of strong thunderstorms 
  capable of producing wind gusts between 35 to 40 knots and 
  waterspouts was located over the Caribbean waters just south of 
  Puerto Rico moving northwest between 25-30 knots. 

  HAZARD...Waterspouts and wind gusts to 40 knots.

  SOURCE...Radar and satellite imagery.

  IMPACT...Waterspouts can easily overturn boats and create locally 
           hazardous seas. Small craft could be damaged in briefly 
           higher winds and suddenly higher waves.

* The strong thunderstorms will remain mainly over the coastal 
  waters but may brush the southwest coastal areas of Puerto Rico. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent lightning is occurring with these storms. If caught on the 
open water stay below deck if possible, keep away from ungrounded 
metal objects.

&&

LAT...LON 1705 6795 1826 6797 1812 6718 1795 6719
      1798 6701 1793 6694 1800 6678 1796 6658
      1799 6649 1794 6639 1797 6635 1780 6517
      1702 6519
TIME...MOT...LOC 0908Z 131DEG 42KT 1756 6669 

WATERSPOUT...POSSIBLE
HAIL...0.00IN
WIND...40KTS

$$

RAM

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this special marine warning went out at Jul 2, 7:49 PM CDT, 8 hours 24 minutes earlier.

Area forecast discussion, Jul 2, 7:49 PM CDT, 8 hours 24 minutes before
Area Forecast Discussion...CORRECTED
National Weather Service San Juan PR
849 PM AST Fri Jul 2 2021

.UPDATE...Conditions will gradually deteriorate throughout the
overnight into Saturday as Hurricane Elsa continues to move
rapidly westward across the Caribbean sea, will south of the
islands. Even though the sustained tropical storm force winds as
well as the heaviest rainfall activity will remain south of the
local islands, the outer rainbands are still expected to affect
the local islands occasionally from late tonight through Saturday
morning. Rainfall accumulations with these rainbands are still
expected to range between 1 to 3 inches with isolated amounts of
up to 5 inches. The heaviest activity associated with these
rainbands will be across southern Puerto Rico. Gusty winds are
also expected with sustained winds to range between 20 and 30 mph
with gusts ranging between 35 and 50 mph, especially in and around
the rainbands. Weather conditions are expected to improve
significantly by Saturday night into Sunday as Elsa moves well
away from the area into the central and western Caribbean.

&&

.AVIATION...Mainly VFR conditions will continue over the area
through 03/06z, however, conditions will deteriorate afterwards as
the outer rainbands associated with Hurricane Elsa will affect
the area from time to time through 03/18z. These rainbands may
result in MVFR conditions at times. Winds are to continue to
gradually increase overnight through Saturday morning from the
E-ESE between 15 and 30 kts with gusts up to 40 kts, especially
with the rainbands. Winds will gradually diminish after 03/18z.

&&

.MARINE...Conditions are expected to deteriorate overnight
through Saturday with seas expected to range between 10 and 14
feet, with the highest seas expected across the Caribbean waters.
Winds are expected to range between 15 and 30 knots with higher
gusts. However, across the offshore Caribbean waters and Mona
Passage, winds of up to 40 knots are possible. As a result, a
Tropical Storm Warning is in effect for these waters. Elsewhere,
Small Craft Advisories are in effect. A High Surf Advisory and a
high risk of rip currents are in effect for coastal locations due
to large breaking waves expected to range between 7 and 15 feet,
with the largest breaking waves expected across the south coast of
Puerto Rico. Marine and coastal conditions will gradually improve
by Sunday.

&&

.PREV DISCUSSION... /issued 511 PM AST Fri Jul 2 2021/

SYNOPSIS...

A Tropical Storm Warning is in effect for the Caribbean Offshore
Waters and the Mona Passage from 8 PM AST through noon Saturday.
Hurricane Elsa will move well south of Puerto Rico over the next
12 to 24 hours but, rainbands from Hurricane Elsa will bring
periods of moderate to heavy rainfall and winds up to 50 mph
across most of the local islands. Weather condition are expected
to improve by Saturday night into Sunday morning.

SHORT TERM...Tonight through Sunday...

A dry Saharan air mass has suppressed shower and thunderstorm
activity area-wide, due to limited moisture, and dry mid- to upper-
levels of the atmosphere. Nevertheless, significant heat and local
effects could cause a few isolated showers in the evening. Hurricane
Elsa is forecast to remain well south of the local islands as it
passes by late tonight through Saturday. Even so, Elsa will cause
gusty winds up to 50 mph and periods of moderate to heavy rainfall
across Puerto Rico and the U.S. Virgin Islands late tonight through
Saturday.

Hurricane Elsa's rainbands will contain large droplets, which will
produce periods of moderate to heavy rainfall, likely resulting in
urban and small stream flooding and mudslides in higher terrain.
Rainfall will range from one to three inches and up to five inches
in isolated areas, mainly over portions of southern Puerto Rico. One
to two inches of rainfall is expected across the other portions of
Puerto Rico and adjacent local islands. For more information on
Hurricane Elsa please visit the National Hurricane Center at
www.nhc.noaa.gov.

LONG TERM...Monday through Friday

Model guidance also indicates the possibility of having an
African dust event, which could create hazy skies Monday through
Tuesday. However, a high surface pressure across the Atlantic
Ocean will promote an advective pattern that could bring patches
of moisture from time to time over Puerto Rico and the U.S. Virgin
Islands.

Now, model guidance has the tropical wave arriving at the region
Tuesday or Wednesday, with its bulk of moisture south of the
islands. In addition, an upper-level trough could promote a better
dynamic if it locates near the Hispanola when the wave arrives.

Once again, a gradual decrease in shower activity is forecast for
the second part of the week. Due to unfavorable conditions for
convective development aloft. Model guidance also propagates an
extensive Saharan Air Layer into the region during that period,
which, if right, will result in hazy skies and above-average high
temperatures.

AVIATION...

VFR conds to prevail til aft 02/22Z all TAF sites xcp til aft 02/18Z
TNCM/TKPK for MVFR CIGs. A mass of drier air with Saharan dust is
passing through PR/USVI today and will cause visibilities to be less
than 15 miles. Sfc winds will begin to accelerate this morning ahead
of the passage of TS Elsa about 180 miles SSW of Cabo Rojo, PR arnd
03/06Z. Sfc winds are expected to be E 12-18G24 kt bcmg aft 02/22Z E
15-25g35kt. Minimal SHRA activity today, but SHRA incrg aft 03/04Z
ovr ern PR and the local Caribbean waters.

MARINE...

Hazardous marine conditions will continue across all the local
waters due to a moderate to strong easterly wind flow. Therefore,
mariners can expect seas up to 7 feet and winds between 20 and 25
knots. Small Craft Advisories are in effect for most of the local
waters through at least Sunday.

Hurricane Elsa will move near the local Caribbean Waters late
tonight through Saturday. Elsa will deteriorate even more marine
and weather conditions. Therefore, a Tropical Storm Warning is in
effect for the Caribbean Offshore Waters. A Tropical Storm Warning
means that tropical storm conditions are expected somewhere
within the warning area. Mariners can expect seas between 10 and
15 feet and winds 25 to 40 knots with higher gusts

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  79  88  78  91 /  70  70  30  20
STT  80  89  81  88 /  30  60  30  20

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...High Rip Current Risk through Sunday afternoon for Central
     Interior-Northeast-Southeast.

     High Surf Advisory until 6 AM AST Sunday for Central Interior-
     Culebra-Northeast-Ponce and Vicinity-Southeast-Southwest-
     Vieques-Western Interior.

     High Rip Current Risk through late Saturday night for Culebra-
     North Central-Northwest-San Juan and Vicinity-Vieques.

     High Rip Current Risk through late Sunday night for Ponce and
     Vicinity-Southwest-Western Interior.

VI...High Rip Current Risk through Sunday afternoon for St Croix.

     High Surf Advisory until 6 AM AST Sunday for St Croix.

     High Rip Current Risk through late Saturday night for
     St.Thomas...St. John...and Adjacent Islands.

AM...Small Craft Advisory until 2 AM AST Sunday for Anegada Passage
     Southward to 17N-Coastal Waters of Northern Puerto Rico out
     10 NM-Coastal Waters of Northern USVI and Culebra out 10 NM-
     Coastal Waters of Southern Puerto Rico out 10 NM-Coastal
     Waters of Southern USVI Vieques and Eastern Puerto Rico out
     10 NM.

     Small Craft Advisory until 8 PM AST this evening for Caribbean
     Waters of Puerto Rico from 10 NM to 17N-Mona Passage
     Southward to 17N.

     Small Craft Advisory from noon Saturday to 8 PM AST Sunday for
     Caribbean Waters of Puerto Rico from 10 NM to 17N-Mona
     Passage Southward to 17N.

     Tropical Storm Warning for Caribbean Waters of Puerto Rico from
     10 NM to 17N-Mona Passage Southward to 17N.

     Small Craft Advisory until 8 PM AST Sunday for Atlantic Waters
     of Puerto Rico and USVI from 10 NM to 19.5N.

     Small Craft Advisory until noon AST Saturday for Coastal Waters
     of Northwestern Puerto Rico out 10 NM-Coastal Waters of
     Southwestern Puerto Rico out 10 NM.

&&

EM/TW/GL/RVT
Hazardous weather outlook, Jul 2, 7:01 AM CDT, 21 hours 12 minutes before
Perspectivas sobre Condiciones Peligrosas del Tiempo
Servicio Nacional de Meteorologia en San Juan PR
417 AM AST viernes 2 de julio de 2021

AMZ710>745-PRZ001>013-021015-
San Juan y Vecindad-Noreste-Sureste-Este Interior-Norte Central-Interior
Central-Ponce y Vecindad-Noroeste-Oeste Interior-Mayaguez y Vecindad-
Suroeste-Culebra-Vieques-Las aguas costeras cercanas y lejanas a la
costa del Atlantico y Caribe-
417 AM AST viernes 2 de julio de 2021

Esta perspectiva sobre las condiciones peligrosas del tiempo es para
Puerto Rico y las aguas costeras del Atlantico.

.Dia Uno...Resto de hoy y esta noche

.Tronadas...Existe el potencial de tronadas con lluvias
fuertes y vientos en rafagas esta noche a traves del este de Puerto
Rico y las aguas del Caribe.

.Inundaciones...Lluvias de moderada a fuerte podria generar
inundaciones urbanas y de pequenos riachuelos, sobre el este y sur
de Puerto Rico esta noche.

.Viento...Se esperan vientos sostenidos en exceso de 20 mph (17
nudos) con rafagas de viento de alrededor de 30 mph, a traves
de la mayoria de las aguas locales.

.Olas...Se espera oleaje picado hasta 7 pies a traves de las aguas
mar afuera. Oleaje peligroso de hasta 14 pies se espera a traves de
las aguas mar afuera del Caribe.

.Corrientes Marinas...Existe un riesgo alto de corrientes marinas
para algunas playas del sur Puerto Rico al igual que playas de
Culebra y Vieques. Un riesgo alto se espera para la mayoria de las
playas en Puerto Rico.

.Calor...Vientos de este sureste y humedad alta resultara indices de calor
de 102 a 106 grados Fahrenheit en areas bajas.

.Dias dos hasta el siete...sabado a jueves

El paso de la Tormenta tropical Elsa al sur de la region traera aguaceros
y tronadas con rafagas de viento fuertes el sabado. El oleaje durante el fin
de semana se mantendra peligroso.

.Comunicado sobre informacion reportada por observadores...

No se espera activacion amplia de observadores. Favor de reportar
cualquier informacion sobre vientos, oleaje y corrientes marinas al
Servicio Nacional de Meteorologia en San Juan mientras siguen las
indicaciones de las autoridades locales y estatales.

AMZ715-725-VIZ001-002-030830-
San Tomas, San John e Islas Adyacentes-Santa Cruz-
Aguas cercanas del Atlantico y aguas costeras adyacentes del Caribe-
417 AM AST viernes 2 de julio de 2021

Esta perspectiva sobre las condiciones peligrosas del tiempo es para
Islas Virgenes Estadounidenses y las aguas costeras adyacentes.

.Dia Uno...Hoy y esta noche

.Tronadas...Existe el potencial de tronadas con lluvias fuertes y
vientos en rafagas esta noche.

.Viento...Se esperan vientos sostenidos en exceso de 20 mph (17
nudos) con rafagas de viento de alrededor de 30 mph, a traves
de la mayoria de las aguas locales.

.Olas...Se espera oleaje picado hasta 7 pies a traves de las aguas
mar afuera. Oleaje peligroso de hasta 14 pies se espera a traves de
las aguas mar afuera del Caribe.

.Corrientes Marinas... Un riesgo alto se espera para la mayoria de las
playas en las Islas Virgenes Americanas.

.Dias dos hasta el siete...sabado a jueves

El paso de la Tormenta tropical Elsa al sur de la region traera aguaceros
y tronadas con rafagas de viento fuertes el sabado. El oleaje durante el fin
de semana se mantendra peligroso.

.Comunicado sobre informacion reportada por observadores...

No se espera activacion amplia de observadores. Favor de reportar
cualquier informacion sobre vientos, oleaje y corrientes marinas al
Servicio Nacional de Meteorologia en San Juan mientras siguen las
indicaciones de las autoridades locales y estatales.

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 5:17 AM CDTAreal Flood AdvisoryJSJ6 hr
Jul 3, 7:03 AM CDTAreal Flood AdvisoryJSJ3 hr
Jul 3, 8:37 AM CDTSpecial Marine WarningJSJ53 min
Jul 3, 9:08 AM CDTAreal Flood AdvisoryJSJ112 min
Jul 3, 11:42 AM CDTSmall Craft AdvisoryJSJ8 hr

Nearby

Special Marine Warnings in Puerto Rico, 2021Every special marine warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.